Alert archive / Kansas / Freeze Warnings in 2020
Freeze Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Apr 9, 2020, 2:27 AM CDT for 23 counties in Kansas. It took effect at Apr 10, 2020, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 2:27 AM CDT (07:27 UTC)
- In effect from
- Apr 10, 2020, 1:00 AM CDT
- Expired
- Apr 10, 2020, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462 WWUS73 KTOP 090727 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 227 AM CDT Thu Apr 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-091530- /O.NEW.KTOP.FZ.W.0002.200410T0700Z-200410T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 227 AM CDT Thu Apr 9 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures expected, with lows falling to between 24 and 29. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 2 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A longer period of overnight lows falling below freezing is forecast for the first half of next week. Please stay tuned for further forecast updates and possible freeze warnings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KDS
4 follow-up statements
244 WWUS73 KTOP 091636 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1136 AM CDT Thu Apr 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-092100- /O.CON.KTOP.FZ.W.0002.200410T0700Z-200410T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1136 AM CDT Thu Apr 9 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures expected, with lows falling to between 24 and 29. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 2 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A longer period of overnight lows falling below freezing is forecast for the first half of next week. Please stay tuned for further forecast updates and possible freeze warnings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
233 WWUS73 KTOP 092010 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 310 PM CDT Thu Apr 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-101400- /O.EXT.KTOP.FZ.W.0002.200410T0600Z-200410T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 310 PM CDT Thu Apr 9 2020 ...FREEZE WARNING NOW IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * WHAT...Sub-freezing temperatures expected, with lows falling to between 24 and 29. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 2 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A longer period of overnight lows falling below freezing is forecast for the first half of next week. Please stay tuned for further forecast updates and possible freeze warnings. && $$
626 WWUS73 KTOP 100900 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 400 AM CDT Fri Apr 10 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-101400- /O.CON.KTOP.FZ.W.0002.000000T0000Z-200410T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 400 AM CDT Fri Apr 10 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures expected, with lows falling to between 24 and 29. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 2 AM to 9 AM CDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A longer period of overnight lows falling below freezing is forecast for the first half of next week. Please stay tuned for further forecast updates and possible freeze warnings. && $$
349 WWUS73 KTOP 101355 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 855 AM CDT Fri Apr 10 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-101500- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-200410T1400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 855 AM CDT Fri Apr 10 2020 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures are rising above the freezing mark, so the Freeze Warning will be allowed to expire at 9 AM. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 8, 11:47 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 8, 11:47 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1147 PM CDT Wed Apr 8 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Apr 8 2020 As of 20Z Wednesday afternoon, zonal midlevel flow was present across the Central Plains with a northern stream midlevel low across Central Manitoba. Additionally, a southern stream midlevel low was present across southern CA. At the surface, a trough axis extended from southern Lake MI through northeastern OK. The right entrance region of 500 mb jet is overspreading the aforementioned frontal zone and should yield thunderstorms momentarily. The primary concern across the Topeka forecast area has been near-critical fire danger. Deep mixing behind the surface trough, upwards of 700 mb, has yielded temperatures soaring into the upper 80s and low 90s with dew points in the low 30s. This has resulted in RH values in the 10- 20 percent range. Furthermore, a modest pressure gradient behind the trough axis, has allowed for northwest winds to be sustained at 15- 25 with gusts up to 35 MPH. After coordinating with state and local partners, have held off on a Red Flag Warning due to rapid green up of warm season grasses. Conditions will rapidly improve through the late afternoon and evening hours as a stronger push of CAA overspreads the area, increasing RH values. For tonight, anticipate predominately clear skies with northerly winds remaining near 10 kts, aiding in continued CAA. Overnight lows look to reach mid 30s across northern KS and low 40s in east-central KS. By Thursday, a secondary midlevel jet streak will round the parent low across the Great Lakes, with the right- entrance region overspreading the area by late morning. As a result, anticipate increasing midlevel clouds through the day. Highs looks to reach the mid to upper 50s. Will have to monitor the potential for near-critical fire conditions with RH values progged to range from 20-30 percent and northwesterly winds at 15-25 MPH, gusting near 35 MPH. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Apr 8 2020 Transitioning into the extended period, a stout 1025 mb surface high will dive across the region Friday morning, bringing with it a cold Canadian airmass. Lows Friday morning look to reach the mid to upper 20s. This stint of cold air looks to be brief, however, as the surface high progresses eastward by Friday night, allowing southerly flow to overspread the area. Our attention is then drawn to the aforementioned southern stream midlevel low across the southwest US and its evolution into the weekend. Latest ECMWF and GFS develop a lee trough across the High Plains by Friday night. This will result in WAA pattern setting up across the forecast area Saturday morning, which may yield a few rain showers/thunderstorms. As the trough axis advances southeastward through the day Saturday, additional thunderstorms are possible, although large scale ascent appears minimal at this time. Instability will hinge on cloud debris from morning showers/storms and the rate of low level moisture return. Bottom line, we will have monitor the potential for severe storms given a favorable shear environment, again if any storms do develop. Beyond Saturday, a much colder pattern looks to take shape for much of next week. A secondary northern stream trough looks to eject across the Northern Plains Sunday night into Monday, shunting a strong cold front through the region. Thermal profiles suggest the potential for rain and/or snow Monday morning across much of the forecast area. Otherwise, northwest midlevel flow and surface ridging look to dominate through the middle part of next week with highs in the 40s and lows in the 20s to near 30. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1145 PM CDT Wed Apr 8 2020 VFR conditions are expected the entire period, with mostly clear skies except for a few high clouds tomorrow afternoon. Light northerly winds overnight will strengthen during the day tomorrow, increasing to northwesterly at 15 kts with gusts around 25 kts. Winds will then lessen again after sunset as mixing decreases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Reese
Hazardous weather outlook, Apr 8, 7:18 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 718 PM CDT Wed Apr 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-100030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 718 PM CDT Wed Apr 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very high fire danger is expected across much of the area on Thursday. Below freezing temperatures are forecast for Friday morning and again for the first half of next week. These temperatures will damage unprotected sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.